Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online
Ask a Dentist   »  

Side of my tongue looks yellow. What is the cause?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1986
Answered : 2094 Questions
the sides of my tongue are yellow and has been for a long time. what causes this
Posted Tue, 28 May 2013 in Dental Health
Answered by Dr. Akhilesh Dubey 1 hour later
Thanks for sharing your concerns,
A normal tongue is smooth and pink; Let me first tell you most common causes of yellow tongue.
1) The tongue has papillae if they enlarge then bacteria can grow and give pigmented colour.
2) Jaundice due to liver disorder.
3) Oral Thrush a kind of fungal infection (It is more whitish)
4) Dry mouth may be due to drugs?
Let me know what drugs you are taking regularly for Blood pressure and GERD (Gastro esophageal reflux disease) and IBS (Irritable Bowel Syndrome).

Dehydration is another factor that can make a yellow tongue worse. Drink a glass of water every hour and eliminate coffee and other sources of caffeine from your diet.
Smoking cigarettes may irritate and stain the tongue.
This is benign condition, brushing the tongue lightly with a soft toothbrush and cleaning with good mouth wash will clean it.

Hope this should help you, if you have any further query please feel free to ask me, I will be happy to help you.

With Best Regards.
Dr. Akhilesh Dubey M.D.
Above answer was peer-reviewed by
Follow-up: Side of my tongue looks yellow. What is the cause? 26 minutes later
I take lisinopril 5 mg , omeprazole 10 mg , buspar 10 mg 2 a day for anxiety and ativan half of a .5 mg at nite before bed..i do smoke..the top of my tongue is white it is the sides of it that is
Yellow..more on the right side than the left..i do also have gall bladder problems was diagnosed with it a few years back..i just wonder why it is on the side of my tongue(edges) and the top is white.
Answered by Dr. Akhilesh Dubey 27 minutes later
Thanks for your prompt input,
The smoking can certainly be one cause, please try to quit, this is my sincere advice.
You are taking medicines which can also cause dry mouth which predispose to bacterial growth and pigmentation.
It is possible to have pigmentation more at sides. I do not really think your gallbladder or Liver is the cause of this.
The white coating there is possibility of Thrush is there. Please consult your Physician/ Dentist to confirm and treat it.
Just keep tongue clean by brushing and mouthwash, you can use hydrogen peroxide diluted with water 5:1 part.
Hope this helps and keep me informed about progress.
If you have any doubt, I will be available for clarification.
You can ask me at WWW.WWWW.WW
With Best Regards.
Dr. Akhilesh Dubey M.D.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Dentist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor